Texas, 2023

Drought in Texas, December 1 to 31, 2023

December 1 to 31, 2023 · NWS SJT · 2 events in 2 counties and zones

Most of west central Texas was out of the drought for the month of December. The only areas with moderate to severe drought conditions were located east of a Brownwood to Junction line.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Most of west central Texas was out of the drought for the month of December. The only areas with moderate to severe drought conditions were located east of a Brownwood to Junction line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 30, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 30, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1045 PM CST Thu Nov 30 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 135 PM CST Thu Nov 30 2023

The stratus deck and subsequent rain chances have pushed north and
east out of the area leaving mostly sunny skies across the West
Central Texas region this afternoon. With the surface low generally
located in western North Texas, surface winds out of the west have
started to pick up across the region, ushering in a much drier
airmass. Even though the base of the upper trough is still roughly
in eastern New Mexico and will work its way east/northeast over the
area in the coming hours, its impact will be limited behind the
Pacific Front currently moving through the Heartland and NW Hill
Country. West winds are expected to come down through the evening
hours but the dry air will continue to work its way in. A weak
secondary cold front is expected to move southeast through the area
overnight tonight, shifting winds to the northwest. While cold air
advection will be weak overall, lows could still drop into the mid
30s north and west of a Sterling City to Haskell line. Elsewhere,
lows should hold in the upper 30s to mid 40s with increased upper
level moisture in the southwest flow aloft creating some upper level
cloud cover overnight. These clouds should clear out through the
morning, leaving the area under mostly sunny skies tomorrow. Winds
out of the west will be much lighter meaning we won't see quite as
much downslope heating. As such, highs will range from the low to
mid 60s across the Big Country to the upper 60s to low 70s further
south.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 135 PM CST Thu Nov 30 2023

Looks like a mild and dry weather pattern through the long term
as upper level southwest to west-northwest flow is expected. Also,
no significant cold fronts are expected. Highs will be in the 60s
to lower 70s and lows will remain above freezing. Again, going a
with a dry forecast through the long term.

&&

.AVIATION...
(06Z TAFS)
Issued at 1019 PM CST Thu Nov 30 2023

VFR conditions and light winds will prevail across West Central
Texas terminals through Friday evening. High clouds will stream
across the area overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     38  66  44  69 /   0   0   0   0
San Angelo  42  70  43  69 /   0   0   0   0
Junction    44  72  42  71 /   0   0   0   0
Brownwood   40  65  42  71 /   0   0   0   0
Sweetwater  38  65  45  66 /   0   0   0   0
Ozona       43  68  44  67 /   0   0   0   0
Brady       45  68  45  70 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...50
LONG TERM....21
AVIATION...07
Hazardous weather outlook, Nov 30, 1:38 PM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
138 PM CST Thu Nov 30 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
138 PM CST Thu Nov 30 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, San Saba

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across San Saba County during the month of December.

Drought, Mason

When
December 1, 12:00 AM CST to December 31, 12:00 AM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

US Drought Monitor indicated moderate drought conditions across Mason County for the month of December.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153312, 1153659.